Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Involuntarily uttering wife's name in the time of stress. Normal?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Hi, I am a 42 year old male. For about 3/4 years I have started to involuntarily call out by wifes name when my mind wanders to a topic it would prefer not to engage. For example, if I am at home and think of a work situation, I will shout out my wifes name. When there is stress associated with the topic, the instances of the involuntary calling out increases. This is happening to me at home, in work and even walking down the street and needless to say it has not gone unnoticed. This has become a real issue for me both at home and in work. I spoke to my GP recently but she seemed to dismiss it but it is not normal and I am wondering what I should do?
Posted Thu, 3 May 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 7 hours later
Hello and Thanks for the query

Regarding the uttering of your wife name during the time of stress is an unusal medical symptom. Though most consider it to be stress related, one condition needs exclusion. It is called vocal tics.

The cause of tic disorders is often unknown. Tics are usually not harmful, but they may vary in intensity (simple tics or complex tics) and may be worsened by tension, fatigue, illness, recent head injury, excitement, or even some medications. Many of these tics are exhibited when a person suffers from a tic disorder, known as Tourette’s Syndrome. It can occur if you are exposed to psychiatric medicines or in the early stages of some movement disorders.

One of the problems with treating tics is that there is no known cure for them. A proper diagnosis is of the utmost importance when it comes to treating tics. In some cases, prescription drugs may be prescribed, but these are largely only used when tics are linked to Tourette’s Syndrome.

Other treatment options for vocal tics may involve counseling, learning coping techniques and medication. The best results are usually obtained by combining a selection of treatment options, depending on the individual needs of the sufferer.

This is a very difficult time for you I am sure. The bottom line is that I think you need to talk to your GP and arrange an appointment with your Neurologist for detailed evaluation. You do not require any medicines at this point of time. Keep your stress levels under control.

Thanks again for the query. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Above answer was peer-reviewed by
Follow-up: Involuntarily uttering wife's name in the time of stress. Normal? 6 hours later
Thank you for your reply. You mentioned that vocal tics can occur if I am exposed to psychiatric medicines or in the early stages of some movement disorders. Can I clarify what are "movement disorders"? please. I am not and have not been exposed to psychiatric medicines.


Answered by Dr. Shiva Kumar R 16 hours later
Thanks for the follow up.

Regarding the movement disorders which can cause tics these are Tourette's syndrome,
Drug or toxin induced, Neuroacanthocytosis, Huntington's disease and Wilson's disease.

However these are predominantly seen in children and adolescence. Sometimes these can occur with out any reason and are called as idiopathic. The list is only for your reference and does not mean you are suffering from one of these.

Thanks again for the query. If you have any additional concerns I would be happy to address them.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor